Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Springfield, MO

April 4, 2017Barry County, Lawrence County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 7:14 PM CDT for Barry County, Lawrence County, Newton County, Missouri. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2017, 7:14 PM CDT (00:14 UTC)
Expired
Apr 4, 2017, 8:00 PM CDT
In force
46 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Lawrence County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 7:49 PM CDTHAIL 1Purdy, MOEMERGENCY MANAGERS REPORT QUARTER SIZED HAIL IN PURDY.
Apr 4, 8:05 PM CDTTSTM WND DMG1 S Aurora, MOAURORA HARDEES SIGN CAME OFF THE BUILDING AND FELL ON A GAS METER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
743 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.5

Open this sounding in Storm Lab

The text

As transmitted.

247 
WUUS53 KSGF 050014
SVRSGF
MOC009-109-145-050100-
/O.NEW.KSGF.SV.W.0111.170405T0014Z-170405T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
714 PM CDT TUE APR 4 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newton County in southwestern Missouri...
  Northern Barry County in southwestern Missouri...
  Southern Lawrence County in southwestern Missouri...

* Until 800 PM CDT

* At 714 PM CDT, a severe thunderstorm was located near Granby, or 11
  miles east of Neosho, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Monett...                         Aurora...
  Marionville...                    Pierce City...
  Purdy...                          Verona...
  Fairview...                       Newtonia...
  Pioneer...                        Freistatt...
  Stella...                         Stark City...
  Chesapeake...                     Pleasant Ridge...
  Madry...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3687 9427 3715 9361 3690 9361 3682 9390
      3675 9420
TIME...MOT...LOC 0014Z 234DEG 43KT 3688 9417 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
166 
WWUS53 KSGF 050047
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
747 PM CDT TUE APR 4 2017

MOC145-050057-
/O.CAN.KSGF.SV.W.0111.000000T0000Z-170405T0100Z/
Newton MO-
747 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southwestern Missouri.

LAT...LON 3682 9406 3691 9405 3700 9396 3715 9361
      3690 9361 3682 9390 3679 9405
TIME...MOT...LOC 0047Z 235DEG 54KT 3683 9393 

$$

MOC009-109-050100-
/O.CON.KSGF.SV.W.0111.000000T0000Z-170405T0100Z/
Barry MO-Lawrence MO-
747 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN BARRY AND SOUTHEASTERN LAWRENCE COUNTIES...

At 747 PM CDT, a severe thunderstorm was located over Purdy, or near
Monett, moving northeast at 65 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Monett...                         Aurora...
Marionville...                    Pierce City...
Purdy...                          Verona...
Pioneer...                        Freistatt...
Chesapeake...                     Pleasant Ridge...
Madry...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3682 9406 3691 9405 3700 9396 3715 9361
      3690 9361 3682 9390 3679 9405
TIME...MOT...LOC 0047Z 235DEG 54KT 3683 9393 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 4, 6:12 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
612 PM CDT Tue Apr 4 2017

.SHORT TERM...(This evening through Wednesday Night)
Issued at 223 PM CDT Tue Apr 4 2017

Attention focused on severe weather threat this evening and then
winds and temperatures for Wednesday.

Early afternoon water vapor imagery shows rather potent mid level
shortwave over northeastern New Mexico. This wave will track east-
northeast into western Missouri by 12Z Wednesday. Meanwhile, surface
low will deepen over central Oklahoma and push northeast into
southern Missouri this evening. CAM models showing convective
initiation near the low in central to northeast Oklahoma and this
pushes northeast into the area evolving into more line segments.
Low level moisture still the limiting factor as surface dew points
will only be in the middle 50s across southwest Missouri and
southeast Kansas.

None the less, we expect a hail and wind risk with the storms.
There is the potential for hail up to two inches in diameter (or
perhaps slightly larger) given steep mid-level lapse rates, strong
deep layer shear, and fairly low freezing levels. There will be
the potential for splitting supercells to the north of the warm
front. Left-movers would peel off to the north at a rather quick
rate. The damaging wind threat will mainly be confined to any line
segments.

Although tornado potential will be held down given a lack of low
level moisture, there is some potential. This will especially be
true along a surface warm front where low level vorticity will be
maximized. For any right-moving supercells, they will tend to
parallel this front through about 01 UTC. After this time, right-
movers would then tend to cross over the front and become
elevated. In a similar fashion, 0-3 km bulk shear vectors will
favor line segment mesovortex potential with a heightened threat
along that front into early this evening. By late this evening
(after 03 UTC), the shear vectors will not be orientated as
favorably. The good news is that the severe threat looks to
subside by about midnight.

The surface low will continue to deepen as it lifts northeast
Wednesday. Strong pressure gradient on its backside along with
strong cold advection will make for a windy and raw day with wrap
around moisture resulting in showers rotating across the area. High
temperatures for Wednesday will be in the early morning hours with
steady or falling temperatures much of the day. Winds will likely
being pushing advisory criteria for portions of the area with
sustained of 20 to 30 mph common and some gusts to near 40 mph.

Skies will begin to clear out from west to east Wednesday night.
Despite the clearing skies, low level winds should preclude any type
of frost despite lows dropping into the mid and upper 30s.

.LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue
Apr 4 2017

Northerly low and mid level flow will continue on Thursday as
high pressure begins to build southward across the central Plains.
Another cool day is in store with highs only in the 50s. This
surface high will then drift into southeast Kansas and the
Missouri Ozarks Thursday night. The set up will be favorable for
frost, as lows are expected to dip into the lower to middle 30s
along with light winds and clear skies.

Later Friday through Saturday time frame will see building 500mb
heights across the mid section of the country as ridging builds into
the area. With southerly low level winds becoming more established,
temperatures will be on the warming trend with highs back into the
70s by Saturday.

Rather progressive flow pushes the ridge to the east late Sunday as
troughing develops across the mountains and Plains. Main surface low
looks to track across the northern Plains Sunday into Monday with a
trailing cold front pushing eastward through Kansas and into
Missouri by Monday and will start to see precipitation chance by
late Sunday night and continuing through Monday. Current timing has
front east of the area on Tuesday with surface high settling into
the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 609 PM CDT Tue Apr 4 2017

Strong to severe convection which has developed in eastern OK will
begin to shift into western MO shortly and affecting the JLN
vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead
of the convection we can look for VFR conditions with cirrus
shield spreading over the area. A frontal boundary will be
splitting through the area with northeast winds just north of the
boundary and southeast winds south of the boundary. After the
storms pass through, there will be a few hours of VFR conditions
before the stratus moves in overnight with the low. IFR conditions
are likely to occur with this through much of Wednesday. By late
morning through the afternoon, we could see winds of 18 to 30kt.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding/Schaumann
LONG TERM...Raberding
AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 3:12 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
312 PM CDT Tue Apr 4 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-052015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
312 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A strong storm system will bring strong to potentially severe
thunderstorms to the outlook area later this afternoon and
tonight. The greatest risk for severe storms will occur between
5 PM and midnight mainly along and west of the Highway 65
corridor. The storms will spread across all of the Missouri Ozarks
but gradually diminish late tonight.

The most intense storms will be capable of producing very large
hail up to 2 inches in diameter and damaging wind gusts to 60 mph.
There is also a limited risk for tornadoes, mainly over extreme
southeast Kansas and southwest Missouri between 5 pm and 10 pm
this evening.

Non-thunderstorm winds will increase tonight with gusts to around
30 mph possible by daybreak across southeast Kansas and far
southwestern Missouri

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very windy conditions can be expected Wednesday with
northwesterly winds gusting up to 40 mph.

Patchy to areas of frost will be possible Thursday night as low
temperatures fall into the lower to middle 30s.

The next chance of thunderstorms will arrive Sunday night into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the next three hours for
areas west of interstate 49.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, Apr 4, 6:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     ANDERSON                36.66N 94.44W
04/04/2017  E70 MPH          MCDONALD           MO   TRAINED SPOTTER

            FUNNEL CLOUD.

&&

MMT
Local storm report, Apr 4, 6:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     GOODMAN                 36.74N 94.40W
04/04/2017                   MCDONALD           MO   AMATEUR RADIO

            TREES UPROOTED AND POWER LINES DOWN.

&&

MMT
Local storm report, Apr 4, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
701 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TORNADO          GOODMAN                 36.74N 94.40W
04/04/2017                   MCDONALD           MO   EMERGENCY MNGR

            BUILDINGS DAMAGED.

&&

MMT
Local storm report, Apr 4, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT TUE APR 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     3 S NEOSHO              36.82N 94.37W
04/04/2017                   NEWTON             MO   TRAINED SPOTTER

            LIGHT TREE DAMAGE ON SOUTH SIDE OF NEOSHO.

&&

MMT
Local storm report, Apr 4, 7:11 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             NEOSHO                  36.87N 94.37W
04/04/2017  E1.25 INCH       NEWTON             MO   LAW ENFORCEMENT

&&

GHATCH
Local storm report, Apr 4, 7:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
712 PM CDT TUE APR 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FUNNEL CLOUD     10 W MONETT             36.92N 94.11W
04/04/2017                   NEWTON             MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD 10 MILES WEST OF
            MONETT.

&&

RFRYE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:16 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton59 min
Apr 4, 7:42 PM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene63 min
Apr 4, 8:02 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Stone43 min
Apr 4, 8:30 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Polk, Webster60 min
Apr 4, 8:54 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright66 min
Apr 4, 9:09 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney51 min
Apr 4, 9:24 PM CDTTornado WarningSGFChristian, Douglas, Taney, Webster, Wright51 min
Apr 4, 9:46 PM CDTTornado WarningSGFOzark, Taney44 min
Apr 4, 9:49 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas, Wright41 min
Apr 4, 10:25 PM CDTTornado WarningSGFDouglas, Howell, Ozark50 min
Apr 4, 10:29 PM CDTSevere Thunderstorm WarningSGFDent, Maries, Phelps, Pulaski, Texas61 min
Apr 4, 11:01 PM CDTTornado WarningSGFHowell, Shannon, Texas44 min
Apr 4, 11:41 PM CDTTornado WarningSGFShannon37 min
Apr 4, 11:50 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon37 min
Apr 5, 12:44 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Laclede, Ozark, Phelps and 3 more9 hr
Apr 5, 2:42 AM CDTAreal Flood WarningSGFDent, Phelps, Pulaski, Texas, Wright7 hr
Apr 5, 3:32 AM CDTWind AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 10 more15 hr
Apr 5, 9:44 AM CDTAreal Flood WarningSGFDent, Douglas, Howell, Laclede, Ozark, Texas and 1 more6 hr
Apr 5, 6:32 PM CDTRiver Flood WarningSGFPulaski13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.